Session Time: 12:00pm-1:30pm
Location: Exhibit Hall located in Hall B, Level 2
Objective: To describe the clinical and imaging features of patients who developed dystonia-parkinsonism syndrome due to cyclosporine A(CsA).
Background: CsA is an immunosuppressant widely used in transplant recipients. Parkinsonism has been only occasionally reported, with reversible symptoms upon drug discontinuation and usually with no evidence of structural involvement of basal ganglia(BG). Dystonia has not yet been reported.
Methods: Case series of two patients.
Results: 17-year-old boy with paroxysmal nocturnal hemoglobinuria underwent allogeneic bone marrow transplantation(BMT) and was treated with CsA to prevent graft-versus-host disease. On 19th day following transplantation his hands were trembling and he had difficulties using the right arm. Neurological examination revealed hypomimia, hypophonic speech and right hand rest tremor, with bilateral rigidity, bradyhypokinesia and upper limb dystonia more marked on the right. Brain MRI revealed enhanced signal on T2, FLAIR and DWI sequences in both putamen and caudate nuclei more pronounced on the left, suggestive of cytotoxic edema. CsA was immediately discontinued. On dopamine transporter imaging(123I-Ioflupane SPECT) no evidence of presynaptic dopaminergic deficit was noticed. Repeated MRI revealed BG atrophy, but less pronounced signal changes. Brain FDG/PET-CT showed hypermetabolism in BG bilaterally. 51-year-old woman, who underwent allogenic BMT for disseminated plasmocitoma was treated with CsA. On day 47, she presented with decreased responsiveness and was hypokinetic with unusual movement of her right arm. Over the following 10 days she became agitated and confused. MRI showed increased signal on T2 and FLAIR sequences in the occipital lobe, in the cerebellum and in the thalamus bilaterally. She was disoriented, hypomimic, with bilateral postural arm tremor, rigidity and bradykinesia, more marked on the left. There was marked dystonic posturing of both hands. She died after 5 months, brain autopsy was not performed.
Conclusions: Our patients developed dystonia-parkinsonism syndrome as a complication of CsA treatment. In both, BG or thalamic lesions were documented on brain MRIs. Despite CsA discontinuation, dystonia and parkinsonism persisted, suggesting irreversible toxic effect of CsA on BG.
To cite this abstract in AMA style:P. Miklavcic, S. Avcin, J. Jazbec, T. Vipotnik Vesnaver, B. Todorova, M. Trost, M. Kojovic. Syndrome of dystonia-parkinsonism is a complication of cyclosporine A treatment and may be irreversible [abstract]. Mov Disord. 2016; 31 (suppl 2). https://www.mdsabstracts.org/abstract/syndrome-of-dystonia-parkinsonism-is-a-complication-of-cyclosporine-a-treatment-and-may-be-irreversible/. Accessed September 23, 2023.
« Back to 2016 International Congress
MDS Abstracts - https://www.mdsabstracts.org/abstract/syndrome-of-dystonia-parkinsonism-is-a-complication-of-cyclosporine-a-treatment-and-may-be-irreversible/